Non-linear buckling behavior of FGM truncated conical shells subjected to axial load

Sofiyev A.

INTERNATIONAL JOURNAL OF NON-LINEAR MECHANICS, vol.46, no.5, pp.711-719, 2011 (SCI-Expanded) identifier identifier


In this study, the non-linear buckling behavior of truncated conical shells made of functionally graded materials (FCMs), subject to a uniform axial compressive load, has been investigated using the large deformation theory with von the Karman-Donnell-type of kinematic non-linearity. The material properties of functionally graded shells are assumed to vary continuously through the thickness of the shell. The variation of properties followed an arbitrary distribution in terms of the volume fractions of the constituents. The fundamental relations, the modified Donnell type non-linear stability and compatibility equations of functionally graded truncated conical shells are obtained and are solved by superposition and Galerkin methods and the upper and lower critical axial loads have been found analytically. Finally, the influences of the compositional profile variations and the variation of the shell geometry on the upper and lower critical axial loads are investigated. Comparing the results of this study with those in the literature validates the present analysis. (C) 2011 Elsevier Ltd. All rights reserved.